Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 187, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Dec 27, 2008, 7:47 AM CST for Cherokee County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 27, 2008, 7:47 AM CST (13:47 UTC)
- Expired
- Dec 27, 2008, 11:43 AM CST
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 124 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 428 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 271347
FFWSGF
KSC021-272000-
/O.NEW.KSGF.FF.W.0187.081227T1347Z-081227T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 AM CST SAT DEC 27 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHEROKEE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 200 PM CST SATURDAY.
* AT 740 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CHEROKEE
COUNTY. RAINFALL AMOUNTS UP TO TWO INCHES WILL CAUSE SMALL
STREAMS AND CREEKS TO FLOOD LOW LYING ROADS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
LAT...LON 3706 9508 3733 9508 3734 9507 3734 9501
3733 9481 3733 9462 3699 9462 3699 9507
3700 9508
$$
CRAMER1 follow-up statement
000
WGUS73 KSGF 271743
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 AM CST SAT DEC 27 2008
KSC021-271750-
/O.CAN.KSGF.FF.W.0187.000000T0000Z-081227T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-
1143 AM CST SAT DEC 27 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CHEROKEE COUNTY...
RUNOFF FROM THE THUNDERSTORMS THAT MOVED THROUGH THE AREA DURING THE
LATE NIGHT HOURS HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS
IN THE WARNED AREA HAVE RECEDED...ENDING THE FLOOD THREAT.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 3706 9508 3733 9508 3734 9507 3734 9501
3733 9481 3733 9462 3699 9462 3699 9507
3700 9508
$$
RUNNELSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 7:36 AM CST, 11 minutes earlier.
Area forecast discussion, Dec 27, 7:36 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
736 AM CST SAT DEC 27 2008
...MESOSCALE CONVECTIVE DISCUSSION...
CONDITIONS ARE BECOMING FAVORABLE FOR AN ENHANCED RISK FOR SUPERCELLS
AND TORNADOES ACROSS SOUTHWEST MISSOURI. THE COMBINATION OF LOW LCL
HEIGHTS...STRONG WIND SHEAR...AND SUFFICIENT LOW LEVEL INSTABILITY
WILL PROVIDE A PRIME ENVIRONMENT FOR LARGE HAIL...DAMAGING
WINDS...AND TORNADOES OVER THE NEXT FEW HOURS.
SATELLITE ALSO SHOWS AN AREA OF CLEARING AHEAD OF THE COLD FRONT.
TEMPERATURES COULD BE DIURNALLY IMPACTED BY THIS CLEARING...ONLY TO
INCREASE INSTABILITY EVEN FURTHER. 12Z RAOB MEASURED 773J/KG OF ML
CAPE...WITH 120J/KG OF 0-3KM CAPE. SURFACE WINDS REMAIN BACKED AT
THE SURFACE...CREATING 0-1KM HELICITIES OF AROUND 400. NEARLY ALL
INGREDIENTS EXIST ACROSS SW MISSOURI FOR TORNADIC STORMS. ANY
STORMS THAT DEVELOP AHEAD OF THE COLD FRONT AND WITHIN THE WARM
SECTOR WILL NEED TO BE MONITORED CLOSELY.
CRAMER
&&
.DISCUSSION...
UPPER LEVEL TROUGH IS CURRENTLY BEGINNING TO PUSH INTO THE CENTRAL
PLAINS...WHICH IS A LITTLE SLOWER THAN PREVIOUS THOUGHT. AS A
RESULT HEIGHT FALLS HAVE NOT MOVED INTO SOUTHWESTERN MISSOURI
WHICH HAS LEFT THE AREA CAPPED. SCATTERED SHOWERS AND A FEW ELEVATED
THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN ARKANSAS INTO CENTRAL
MISSOURI EAST OF HIGHWAY 65. THIS ACTIVITY WILL CONTINUE TO BE
POSSIBLE EAST OF HIGHWAY 65 AND SHOULD REMAIN ELEVATED AND SEVERE
WEATHER IS NOT EXPECTED WITH THIS ACTIVITY AT THIS TIME.
FARTHER NORTH ACROSS NORTHERN MISSOURI INTO ILLINOIS WHERE THE CAP
WEAKENED...THUNDERSTORMS DEVELOPED WITH SEVERAL BECOMING SEVERE.
BACK TO THE WEST ACROSS SOUTH CENTRAL KANSAS INTO SOUTHERN IOWA
THUNDERSTORMS HAVE DEVELOPED ALONG THE COLD FRONT EXTENDING FROM
SOUTHERN IOWA INTO NORTHERN TEXAS...WITH THE MAJORITY OF THIS AREA
UNDER TORNADO WARNINGS. THE FRONT WILL CONTINUE TO SLOWLY PUSH
EAST THROUGH THE REMAINDER OF THE NIGHT...WITH SHOWERS AND
THUNDERSTORMS CONTINUING TO DEVELOP ALONG THE FRONT AS IT MARCHES
EAST.
THE UPPER LEVEL TROUGH AND COLD FRONT WILL CONTINUE TO PUSH TO THE
EAST TODAY...WITH THE COLD FRONT EXPECTED TO BE ON THE DOOR STEP
OF THE WESTERN CWA AROUND SUNRISE. AS THE UPPER LEVEL TROUGH
APPROACHES THE AREA...HEIGHT FALLS SHOULD WEAKEN THE CAP...ALLOWING
THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT WITH STORMS ALSO
EXPECTED ALONG THE FRONT. THE FRONT WILL PUSH EAST THROUGH THE
AREA...AND SHOULD EXIT THE EASTERN CWA BY LATE THIS AFTERNOON.
THE AIRMASS AHEAD OF THE FRONT WILL REMAIN QUITE WARM AND MOIST
WITH DEWPOINTS IN THE 60S AND TEMPERATURES WELL IN THE 60S
EXPECTED. ENOUGH INSTABILITY SHOULD RETURN TO THE AREA TO MAKE ALL
MODES OF SEVERE WEATHER POSSIBLE WITH THE ACTIVITY THE DEVELOPS
AHEAD OF THE FRONT. VERY STRONG LOW LEVEL WIND SHEAR WILL
ACCOMPANY THIS STORM SYSTEM...SO TORNADOES WILL BE POSSIBLE ACROSS
THE ENTIRE AREA...HOWEVER THE BETTER INSTABILITY WILL BE ACROSS
THE SOUTHERN CWA SOUTHWARD WHERE THE BETTER TORNADO POTENTIAL WILL
RESIDE. THE AIRMASS OVER THE REGION IS VERY MOIST FOR THIS TIME
OF YEAR...SO VERY HEAVY RAINFALL CAN BE EXPECTED TODAY WITH ONE TO
THREE INCHES STILL EXPECTED THROUGH THE AFTERNOON...WHICH WILL
LIKELY LEAD TO FLASH FLOODING.
COLDER AIR WILL QUICKLY FILTER INTO THE AREA BEHIND THE
FRONT...AND CANNOT COMPLETELY RULE OUT LIGHT SNOW ACROSS THE
NORTHWESTERN CWA TOMORROW EVENING...HOWEVER AT THIS TIME IT
APPEARS THE FRONT WILL BE PROGRESSIVE ENOUGH THAT ALL THE
PRECIPITATION SHOULD HAVE PUSHED OFF TO THE EAST BEFORE THE
TEMPERATURES COOL ENOUGH TO SUPPORT THE FRONT.
A COOLER AIRMASS WILL FILTER INTO THE REGION BEHIND THIS
SYSTEM...WITH ABOVE NORMAL TEMPERATURES EXPECTED TO START THE WORK
WEEK AS A ZONAL PATTERN WILL SET UP OVER THE REGION. AN UPPER
LEVEL SHORTWAVE TROUGH WILL SWING ACROSS THE NORTHERN PLAINS
DURING THE MIDDLE OF THE WORK WEEK. THE ENERGY AND ASSOCIATED
PRECIPITATION SHOULD REMAIN WELL NORTH OF THE AREA...HOWEVER THIS
TROUGH SHOULD BRING SLIGHTLY COOLER CONDITIONS TO THE REGION.
WISE
&&
.AVIATION...
FOR THE 12Z KJLN/KSGF TAFS...MAIN AVIATION CONCERNS WITH THIS TAF
PACKAGE WILL CONTINUE TO DEAL WITH THE FRONTAL PASSAGE AND ASSOCIATED
THUNDERSTORMS TODAY. CURRENTLY COLD FRONT IS PUSHING INTO EXTREME
EASTERN KANSAS EXTENDING TO THE SOUTHWEST INTO TEXAS...WITH A
LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING ALONG THE FRONT. THE
THUNDERSTORMS WILL CONTINUE TO PUSH EAST THIS MORNING...WITH THEM
EXPECTED TO MOVE INTO THE JOPLIN AREA BETWEEN 12 AND 14Z AND INTO
SPRINGFIELD BETWEEN 14 AND 16Z. VERY STRONG WINDS CAN BE EXPECTED
FROM THESE THUNDERSTORMS ALONG THE FRONT...WITH GUST AROUND 50KTS
POSSIBLE. BEHIND THE FRONT AN AREA OF SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED FOR SEVERAL HOURS. MVFR CONDITIONS CAN BE
EXPECTED WITH ANY SHOWERS AND THUNDERSTORMS ACTIVITY. BEHIND THE
FRONT GUSTY WEST NORTHWEST WINDS CAN BE EXPECTED.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR KSZ073-097-101.
&&Hazardous weather outlook, Dec 27, 3:26 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 326 AM CST SAT DEC 27 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280930- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 326 AM CST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: FLOODING...TORNADOES...DAMAGING STRAIGHT LINE WINDS AND HAIL. AREAS AFFECTED AND TIMING: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN KANSAS INTO WESTERN MISSOURI SHORTLY AFTER SUNRISE AHEAD OF AN APPROACHING COLD FRONT...SPREADING EASTWARD THROUGH THE DAY AND OUT OF THE EASTERN PORTIONS OF THE OUTLOOK AREA LATE THIS AFTERNOON. DISCUSSION: THE UPPER LEVEL SYSTEM MOVEMENT WAS SLOWER THAN EXPECTED FRIDAY INTO FRIDAY NIGHT. AS A RESULT...A CAPPING INVERSION REMAINED OVER THE AREA...AND SUPPRESSED STORM DEVELOPMENT. ELEVATED CONVECTION HAS DEVELOPED IN NORTHERN ARKANSAS INTO CENTRAL MISSOURI EAST OF HIGHWAY 65. THE CAP IS EXPECTED TO REMAIN OVER THE AREA THROUGH THE REMAINDER OF THE NIGHT WITH THIS ACTIVITY NOT EXPECTED TO REACH SEVERE LIMITS. THUNDERSTORMS HAVE DEVELOPED ALONG THE ASSOCIATED COLD FRONT EXTENDING FROM SOUTHERN IOWA SOUTHWEST TO TEXAS. THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG THE FRONT AS IT PUSHES EAST...WITH THE FRONT EXPECTED TO BE JUST OFF TO THE WEST OF THE OUTLOOK AREA SHORTLY AFTER SUNRISE. AS THE UPPER LEVEL TROUGH CONTINUES TO PUSH EAST THIS MORNING...COOLING IN THE MID LEVELS OF THE ATMOSPHERE IS EXPECTED TO BREAK THE CAP. AS THIS OCCURS THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT BETWEEN 6 AM AND 9 AM...THEN CONTINUE TO DEVELOP AHEAD OF THE FRONT AS IT PUSHES EAST. DUE TO VERY STRONG WINDS ALOFT...STORMS THAT DEVELOP WILL LIKELY TAKE ON A SUPER-CELLULAR CHARACTER THEN EVOLVE INTO CLUSTERS OF STORMS OR A BROKEN LINE OF STORMS AS THEY PUSH TO THE EAST. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE INCLUDING...DAMAGING WINDS...TORNADOES...LARGE HAIL AND HEAVY RAINFALL. THE BEST INSTABILITY ACROSS THE AREA WILL OCCUR ACROSS SOUTHERN MISSOURI SOUTHWARD...WHERE AN INCREASED POTENTIAL FOR TORNADOES WILL OCCUR. OF CONCERN IS THE POTENTIAL FOR REDEVELOPMENT AND TRAINING OF STORMS...LEADING TO HEAVY RAINFALL. WITH SUB SURFACE SOILS REMAINING FROZEN...RAPID RUNOFF MAKES FLOODING A CONCERN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER FAR SOUTHWEST MISSOURI AND SOUTHEAST KANSAS SHORTLY AFTER SUNRISE THEN EXPANDING EASTWARD INTO THE AFTERNOON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WISE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 5:25 AM CST | Severe Thunderstorm Warning | SGF | Bourbon | 51 min |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.